Summary:  Nadia  Perera

Editor:  Alice Grey

 

With Associate Professor Roger Garsia, Immunologist at Royal Prince Alfred Hospital, Sydney, Australia

Anaphylaxis is a severe, potentially life-threatening hypersensitivity reaction which occurs due to systemic mast cell mediator release. It is a common presentation and requiring prompt recognition and urgent management.

 

James chats to Associate Professor Roger Garsia about anaphylaxis.

Roger Garsia is a Consultant Physician in Immunology and Immunopathologist at Royal Prince Alfred Hospital, Sydney.  He holds Fellowships of Royal Australasian College of Physicians and Royal College Pathologists of Australasia in Immunology.  Roger is the Head of the Central Clinical School of University of Sydney and the Former President of Australasian Society of Clinical Immunology and Allergy ( ASCIA ).   

Introduction

Anaphylaxis is a severe, potentially life-threatening hypersensitivity reaction which occurs due to systemic mast cell mediator release. It is a common presentation to the Emergency Department and on the wards, requiring prompt recognition and urgent management. Appropriate monitoring, patient education and follow up is also critical to manage complications and prevent further episodes.

 

Case – A 4 year old girl presents to the Emergency Department with urticaria, angioedema, swollen tongue and widespread wheeze. She is in obvious respiratory distress. She has been brought in by a family friend who is unsure whether she has any allergies.

 

1. What signs and symptoms indicate anaphylaxis versus a less severe allergic reaction?

  • Bronchospasm, urticaria and angioedema are signs of systemic antihistamine release suggesting anaphylaxis
  • Important to also identify features of the most severe sign, shock – this can be challenging in children

2. How does angioedema relate to anaphylaxis?

  • Angioedema is common – not all cases will be associated with cardiovascular decompensation
  • Causes include abnormalities in the complement system, granulomatous conditions, and local manifestations of an allergic reaction
  • Important to consider risk of airway obstruction and possibility of a systemic reaction

3. What management should be commenced?

  • This is a medical emergency and management should be commenced immediately
  • Most important treatment is IM adrenaline
    • Dosed 10mcg/kg for children up to age 5; 300mcg total above this (i.e. 0.3mL of 1:1000 adrenaline)
    • Peak levels achieved in approximately 10 minutes – if nil evidence of response in this time can give further doses
    • May need to consider adrenaline infusion if not responsive or repeated dosing needed
  • Other treatments
    • Lie the patient flat if possible (may need to sit up if airway or breathing is compromised)
    • IV fluid resuscitation
    • Nebulised salbutamol may help bronchospasm
    • Glucagon may be helpful in adults on beta blockers
    • Steroids are slower acting and not critical to immediate management but have a role in preventing rebound symptoms due to biphasic anaphylaxis
  • Nil evidence that IV antihistamines improves outcomes in anaphylaxis – can worsen hypotension and obscure assessment

4. The patient improves post adrenaline. What monitoring should take place?

  • Adrenaline side effects include tachycardia and hypertension – can be particularly problematic in the elderly
  • Despite resuscitation the patient may remain unstable and require monitoring for consequences of shock e.g. myocardial ischaemia
  • There is also the possibility of a secondary anaphylaxis phase due to ongoing stimulation of mast cells and basophils – can consider corticosteroids for 48 hours (e.g. prednisone 50mg or hydrocortisone 100mg)
  • Duration and location of monitoring depends on the patient and the severity of reaction
    • If anaphylaxis has been treated and resolved quickly and the patient is otherwise well, you can observe for 4-6 hours prior to discharge (e.g. in ED short stay unit)
    • If complicated/protracted anaphylaxis, significant comorbidities or it is after hours, it may be appropriate to admit the patient for a period of observations (i.e. 12-24 hours depending on clinical course)
    • Patients with a severe episode may require ICU admission

5. What follow up should be arranged?

  • It is extremely important to arrange an immunology follow up after a patient has had an episode of anaphylaxis to arrange further investigations and determine precipitant in a controlled, safe environment
  • It is important to educate a patient and carer about diagnosis and inform the patient if allergen is not entirely clear so that they remain vigilant

6. What medications can precipitate anaphylaxis?

  • Broad range of precipitants including commonly used drugs e.g. paracetamol, aspirin, NSAIDs, antibiotics
  • Anaesthetic reactions are also common and it can be difficult to determine the exact precipitant due to multiple medications being given simultaneously
  • Many patients report antibiotic allergies
    • Always better to avoid giving these or related medications if possible
    • The majority of people with ‘penicillin allergies’ are able to tolerate penicillins on skin testing

7. How can we avoid anaphylaxis in the hospital?

  • It is important to document reactions accurately and in detail (i.e. medication, type and severity of reaction). This involves taking a detailed history including how long ago the reaction occurred, what symptoms the patient developed, the need for medical treatment and whether they have tolerated similar medications; collateral history from family and the GP may also be of benefit
  • Medical records should be updated, including delisting allergens which patients have been shown to tolerate
  • Important to be aware that anaphylaxis can occur anywhere in the hospital and be prepared

8. Are any blood tests helpful in investigating anaphylaxis?

  • Anaphylaxis is a clinical diagnosis in the emergency setting; nevertheless, some bloods may be helpful especially if there is doubt regarding the diagnosis of anaphylaxis
  • Mast cell tryptase
    • Can be useful especially when the nature of reaction is unclear e.g. during a general anaesthetic where there may be multiple reasons for hypotension
    • Not always reliable – can have normal tryptase in severe anaphylaxis
    • A high baseline tryptase may indicate systemic mastocytosis, a rare disorder which can trigger recurrent anaphylaxis
  • C3 and C4 levels particularly helpful in isolated angioedema – can demonstrate C1 esterase deficiency

9. Should the patient go home with an Epipen? What education should be given?

  • If the patient has had anaphylaxis and the trigger can not be avoided or there is a high risk of recurrence, you should leave the patient with adrenaline device and appropriate follow up
  • Several adrenaline devices available including Epipen and adrenaline auto-injectors – these use different techniques and it is crucial to train patients and carers in their proper use
    • Epipen Jr (150microg) recommended for children between 10 and 20kg
    • Epipen (300microg) recommended for children and adults >20kg
  • To access subsidised adrenaline devices via the PBS, this needs to initially be prescribed by or in collaboration with an immunologist, respiratory physician or paediatrician
  • The patient should also be given an Anaphylaxis Action Plan – this can be found on the ASCIA website

10. How might isolated angioedema be managed as opposed to anaphylaxis?

  • Isolated angioedema is often bradykinin mediated, rather than histamine-mediated, and consequently may not respond to the same treatment as angioedema due to an allergic reaction
  • If there is an isolated angioedema with nil airway involvement, the patient should be monitored carefully and adrenaline given if any indication of more systemic involvement or airway compromise
  • C1 esterase deficiency
    • Observe if mild, consider bradykinin inhibitor or C1 esterase product if more severe
  • ACE inhibitor angioedema
    • Bradykinin mediated and therefore may benefit from bradykinin inhibitor such as Icatibant (will need to discuss with immunologist on call as not currently a PBS listed use)

Take home messages

  • A patient’s first presentation with anaphylaxis is often not their first allergic reaction – we can often get a clear clue about the trigger by asking the patient about mild reactions in the past
  • It is important to consider what the patient was doing at the time of anaphylaxis – some forms of anaphylaxis only occur in the setting of exercise
  • Do not be afraid of using adrenaline, but don’t use it as a knee jerk response – there are risks associated with adrenaline (especially in the elderly) and its use is not always appropriate

References

Australian Society of Clinical Immunology and Allergy. Acute management of anaphylaxis guidelines. 2017. (Available at: https://www.allergy.org.au/health-professionals/papers/acute-management-of-anaphylaxisguidelines)

Laemmle-Ruff I, O’Hehir R, Ackland M, Tang M. Anaphylaxis Identification, management and prevention. Australian Family Physician. 2013. (Available at: https://www.racgp.org.au/afp/2013/januaryfebruary/anaphylaxis/)

 

If you enjoyed listening to this week’s podcast feel free to let us know what you think by posting your comments or suggestions in the comments box below.

 

Podcast

Anaphylaxis